Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Oncol. 2001 Jan 1;19(1):191-6.

Anthracycline-induced clinical heart failure in a cohort of 607 children: long-term follow-up study.

Author information

  • 1Department of Pediatric Oncology, Academic Medical Center, Emma Kinder Ziekenhuis, University of Amsterdam, Amsterdam, The Netherlands. L.C.Kremer@AMC.UVA.NL

Abstract

PURPOSE:

To determine the early and late cumulative incidence of anthracycline-induced clinical heart failure (A-CHF) after anthracycline therapy in childhood and to identify associated risk factors.

PATIENTS AND METHODS:

The cumulative incidence of A-CHF and the risk factors of A-CHF were assessed in a cohort of 607 children who had been treated with anthracyclines between 1976 and 1996. For 96% of the cohort, we obtained the clinical status up to at least January 1997. The mean follow-up time was 6.3 years.

RESULTS:

The cumulative incidence of A-CHF was 2.8%, after a mean follow-up time of 6.3 years and a mean cumulative dose of anthracyclines of 301 mg/m(2). A cumulative dose of anthracycline higher than 300 mg/m(2) was associated with an increased risk of A-CHF (relative risk, 11.8; 95% confidence interval, 1.6 to 59.5) compared with a cumulative dose lower than 300 mg/m(2). The estimated risk of A-CHF increased with time after the start of anthracycline chemotherapy to 2% after 2 years and 5% after 15 years.

CONCLUSION:

Up to 5% of patients will develop A-CHF 15 years after treatment, and patients treated with a cumulative dose of anthracyclines higher than 300 mg/m(2) are at highest risk for A-CHF. This is thus a considerable and serious problem among these young patients. The findings reinforce the need for strategies for early detection of patients at risk for A-CHF and for the evaluation of other chemotherapeutic possibilities or cardioprotective agents in relation to the survival.

PMID:
11134212
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk